Asian Journal of Transfusion Science
Home About Journal Editorial Board Search Current Issue Ahead of print Back Issues Instructions Subscribe Login  Users: 518 Print this page  Email this page Small font sizeDefault font sizeIncrease font size 


 
LETTER TO THE EDITOR Table of Contents   
Year : 2010  |  Volume : 4  |  Issue : 2  |  Page : 137
Heparin induced thrombocytopenia-type 2


Department of Surgical Oncology, Mahavir Cancer Sansthan, Patna, Bihar, India

Click here for correspondence address and email

Date of Web Publication31-Jul-2010
 

How to cite this article:
Majeed TA. Heparin induced thrombocytopenia-type 2. Asian J Transfus Sci 2010;4:137

How to cite this URL:
Majeed TA. Heparin induced thrombocytopenia-type 2. Asian J Transfus Sci [serial online] 2010 [cited 2021 Jul 31];4:137. Available from: https://www.ajts.org/text.asp?2010/4/2/137/67028


Sir,

Heparin-induced thrombocytopenia (Type II) is a rare and dangerous condition which occurs in 1% to 3% of patients receiving heparin. Thrombocytopenia occurs 5 to 10 days after heparin therapy decreasing the platelet counts by 30 to 50%. [1],[2] Type II HIT primarily affects the venous system but arterial involvement is not uncommon. It leads to deep venous thrombosis, pulmonary embolism, shin necrosis, myocardial infarction, venous gangrene, and possibly death. Diagnosis is preceded by a high index of suspicion in a patient on heparin therapy with a progressive fall in platelet count. It is caused by formation of antibodies which activate the platelets following heparin administration. This leads to an interaction with platelet factor 4 (PF4) normally present on the endothelial cells and platelets, thus stimulating the formation of immunogenic P4 complexes which cause an immunogenic response. This complex leads to further activation of platelets-consequent formation of micropartides-thrombin generation which result in formation and embolization of thrombus. [1],[2],[3] These antibodies persist for weeks to months following heparin administration and hence re-exposure to heparin can induce a faster immunological reaction. [1] Clinical diagnosis of type II HIT can be made by C Serotonin release assay (SRA) and heparin-induced platelet activation assay (HIPAA). These tests are not freely available. Immunoglobulin's---IgG, IgM, and IgA---antibodies are also detected. HIT specific antibodies could also be detected using ELISA. [1],[4] These tests may be negative in some patients therefore a clinical suspicion is important to prevent thromboembolism. [1],[2],[3] Treatment options include inhibition of thrombin formation or direct thrombin inhibitors like bivaliurdin, lipirudin, and Argatroban. At present, only bivaliurdin is approved for use in India. It is for 5 days with ACT and PTT monitoring, and it is followed by overlap and maintenance therapy with Warfarin (Acetrome) 2 mg/day to maintain an INR of 2.5 to 3.0. Singer et al, evaluated 1500 patients who underwent CABG, and 0.75% patients developed HIT. The sequelae were as follows: 6 patients had to undergo amputations, 4 patients developed stroke, 2 patients developed myocardial infarction, 2 patients developed pulmonary emboli and 2 deaths, thus depicting the severity of this condition, if not diagnosed and treated early. [2] A high index of suspicion, timely diagnosis, medical and surgical management of thromboembolic phenomenon result in complete cure.

 
   References Top

1.Barcelona R. Pharm D. Pharmacotherapy update, Vol 4 No. 5, Sept. Oct 2001.  Back to cited text no. 1      
2.Singer RL, Mannion JD, Bauer TL, Armenti FR, Edie RN. Complications from heparin-induced thrombocytopenia in patients undergoing cardiopulmonary bypass. Chest 1993;104:1436-40.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Walls JT, Curtis JJ, Silver D, Boley TM, Schmaltz RA, Nawarawong W. Heparin-induced thrombocytopenia in open heart surgical patients: Sequelae of late recognition. Ann Thorac Surg 1992;53:787-91.  Back to cited text no. 3  [PUBMED]    
4.Dandekar U, Young J, Kalkat M, Satur CM. Heparin induced thrombocytopenia type II complicating coronary artery bypass surgery: A tale of Caution. Interact Cardiovasc Thorac Surg 2004;3:121-3.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]  

Top
Correspondence Address:
Tanveer A Majeed
Department of Surgical Oncology, Mahavir Cancer Sansthan, Phulwari Sharif Patna, Bihar - 801 505
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-6247.67028

Rights and Permissions



This article has been cited by
1 Re: Heparin-induced thrombocytopenia - Type 2
Yagnik, V.D.
Asian Journal of Transfusion Science. 2011; 5(2): 179-180
[Pubmed]



 

Top
 
  Search

  
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2896    
    Printed119    
    Emailed0    
    PDF Downloaded63    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

Association Contact us | Sitemap | Advertise | What's New | Feedback | Copyright and Disclaimer

2006 - Asian Journal of Transfusion Science | Published by Wolters Kluwer - Medknow
Online since 10th November, 2006